Transfusion-Associated Acute Lung Injury (TRALI)

(aka Leukoagglutinin-Mediated Pulmonary Edema)

Epidemiology

  • Incidence: about 8% of critically ill patients develop TRALI in response to blood products (when a 6 hr latency period is used to define TRALI)
  • Risk Factors
    • Sepsis
    • History of ETOH Abuse
    • Transfusion of Products from Multiparous Females: females with >3 pregnancies
      • 7% of all multiparous females have anti-leukocyte antibodies
    • Inceased Number of Blood Products Transfused
    • Presence of Anti-Human Leukocyte Antigen Class II Antibodies in Product
    • Concentration of Phosphatidylcholine in Product

Etiology

  • Has been reported with all blood products
    • Probably related to plasma, so is seen more commonly with high plasma volume products, such as FFP and platelets

Pathophysiology

  • Mechanism: probably due to donor antibody + recipient antigen in most (95% of) cases
    • HLA I antibodies are the most commonly implicated Ab
    • Can occur with transfusion of blood or blood products (as little as 50 mL)
    • However, in about 5% of cases, recipient’s anti-leukocyte antibodies react against the donor WBC instead
    • TRALI does not involve hemolytic transfusion or anaphylactic reactions

Diagnosis

  • Swan: normal PCWP
  • Complement: decreased C3 and C5 decrease within 12-36 hrs of onset of symptoms

Clinical

  • Acute Lung Injury-ARDS (see [[Acute Lung Injury-ARDS]])
    • Clinical: occurs within 30 min-few hrs after transfusion (as long as 6 hrs after infusion)
      • Dyspnea
      • Cough
      • Fever (see [[Fever]])
      • Hypotension (see [[Hypotension]])
      • Urticarial rash (see [[Urticaria-Angioedema]]): 50% of cases
    • Treatment: supportive care

Treatment

  • Avoidance of blood products from multiparous females
  • Supportive therapy
  • Usually resolves spontaneously within <72 hours
  • Steroids: unclear if beneficial, but worth trying in this setting

References

  • Transfusion-related acute lung injury: Definition and review. Crit Care Med 2005;33:721-26
  • Transfusion-related acute lung injury in the critically ill. Am J Respir Crit Care Med 2007;176:886-91